Jump to content

JohnTenTen: 4 months free from 200mg desvenlafaxine (no taper - rapid crash)


JohnTenTen

Recommended Posts

Hi everyone,

I'm 41, from Melbourne, Australia. Severe depression, generalised anxiety, and some poor choices slowed my life progress, but education (still undergraduate) is in the health sciences field. Am free from about 7 years of desvenlafaxine (Pristiq and others), on and off. The last stretch was about 5 years straight, where I predictably became more ill, and developed significant "side effects" (more accurately, they are predictable, well documented, dose-dependent, common Adverse Drug Reactions). It was extremely difficult. I chose to crash, because over 20 years of personal experience told me that while a taper softens the blow, it ultimately succeeds in only extending the process. Don't take that as medical advice. It's not usually recommended, and can result in very severe effects.

However, the fact that tapering is recommended by the medical profession illustrates their knowledge of withdrawal symptoms, for which they mislabel "discontinuation syndrome", justifying that by referring to a decades-old and overly-simplistic definition of an addictive substance as one which will induce tolerance, which they claim doesn't exist with antidepressant drugs. The clinical trials used in applications are, by design, too short to show this effect. 

It's only since being off that drug for so long, and now finally balancing back to "normal", that I realise just how significant the effects of the drug are, despite the fact that I was still quite depressed and anxious for much of the last few years. Most significant things I've noticed:
 

  • After the initial rebound of teariness at the slightest thing subsided, I've balanced back to a healthier place. On desvenlafaxine, I was hardened to things that actually were sad.
  • My tolerance for viewing the most graphic and violent material (gore forums) that exists has lessened.
  • People I strongly disagree with on important issues no longer generates a feeling of raging hatred. It now comes naturally to take a healthier and more balanced view.
  • I'm more empathetic, but without becoming consumed by issues that used to consume me.
  • I actually don't have a significant and chronic gastrointestinal motility problem. That was drug-induced. The psychiatrist I saw, also a "respected" academic, failed to pick this up, and discussed my diet, even recommending psyllium husk supplementation. Psyllium husk is a soluble fibre. Soluble fibres are contraindicated in drug-induced constipation. They make the problem significantly worse, as they draw water from the bowel, and add to a bulk which is already not being effectively moved. There's actually a warning on Metamucil® in bold print stating this, intended for the consumer. 
  • I no longer have a period of two to three hours beginning most afternoons where I greatly struggle to stay awake.
  • I no longer struggle to get out of bed and stay awake for the first 15 minutes of the day.
  • I have less frequent and less intense periods of agitation. 


As someone with education and aspirations in the health field, my greatest concerns are 1) Many people would not have been able to do this, due to commitments that would have precluded being in a state of such reduced cognitive function and memory loss. 2) This drug, even when it was mostly sold as venlafaxine (it was "evergreened" into desvenlafaxine. That's a marketing ploy), being a substituted phenethylamine (problems aren't unpredictable), has shown over decades to produce among the worst, if not the worst, discontinuation results overall (collation of large amounts of data, looking at rates and the significance and intensity of withdrawal effects), and is still being sold in very large numbers. Many other antidepressant drugs are proven repeat offenders. There's nothing new under the sun, but SSRI remain first line therapy here in Australia.

5 April 2021 - 200mg desvenlafaxine

6 April 2021 - 0mg desvenlafaxine
Late July/Early August 2021 - almost all of the effects gone. Was horrific overall. 

 

Link to comment
  • Administrator

Hi, John.

 

Welcome to Surviving Antidepressants.

 

You're right that we don't recommend a cold turkey, as many people are disabled for many years from this. I'm glad that's not the case for you and you're feeling better. 

 

With your background in the healthcare field, you may be interested in the research section of the forum:

 

From journals and scientific sources

Drug free May 22, 2015 after 30 years of neuroleptics, benzos, z-drugs, so-called "anti"-depressants, and amphetamines 

 

My Success Story:  Shep's Success: "Leaving Plato's Cave"

 

And what is good, Phaedrus, and what is not good — need we ask anyone to tell us these things? ~ Zen and the Art of Motorcycle Maintenance


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

 

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy